Alert archive / New Mexico / Flash Flood Warnings in 2015

Flash Flood Warning 52, NWS Midland/Odessa, TX

October 4, 2015Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Oct 4, 2015, 9:57 PM MDT for Eddy County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2015, 9:57 PM MDT (03:57 UTC)
Expired
Oct 5, 2015, 1:00 AM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 168 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.0 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2015-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2015-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1459 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
340 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

593 
WGUS54 KMAF 050357
FFWMAF
NMC015-050700-
/O.NEW.KMAF.FF.W.0052.151005T0357Z-151005T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
957 PM MDT SUN OCT 4 2015

THE NATIONAL WEATHER SERVICE IN MIDLAND  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL EDDY COUNTY IN SOUTHEASTERN NEW MEXICO...

* UNTIL 100 AM MDT

* AT 955 PM MDT...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE
  WARNED AREA. UP TO ONE INCH OF RAIN HAS ALREADY FALLEN IN AREAS
  WHICH HAVE RECEIVED 1 TO 2 INCHES OF RAIN IN THE LAST 24 HOURS.
  THEREFORE...FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ARTESIA...ARTESIA MUNICIPAL AIRPORT...ATOKA...CARLSBAD CAVERNS
  NATIONAL PARK...SEVEN RIVERS...COTTONWOOD...WHITES CITY...
  LAKEWOOD...BRANTLEY LAKE STATE PARK...DAYTON AND SEVEN RIVERS
  AIRPORT.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...BLACK RIVER...
LAST CHANCE CANYON...NORTH SEVEN RIVERS...DUNNAWAY DRAW...ROCKY
ARROYO...FOURMILE DRAW...EAGLE CREEK...DARK CANYON...MARTHA CREEK...
PENASCO, RIO...SHEEP DRAW...MIDDLE SEVEN RIVERS...CROOKED CREEK...
COTTONWOOD CREEK...SOUTH SEVEN RIVERS AND PECOS RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3296 10454 3296 10412 3243 10432 3210 10434
      3210 10463

$$

67

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 5:02 PM MDT, 4 hours 55 minutes earlier.

Area forecast discussion, Oct 4, 5:02 PM MDT, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
602 PM CDT SUN OCT 4 2015

.DISCUSSION...

The latest Aviation discussion is included below.

&&

.AVIATION...

A large area of rain will continue to spread northward across
west Texas and southeast New Mexico before waning late tonight,
with little instability available for thunderstorm development.
Think upslope low level flow will contribute to low cloud
formation.  Therefore, will go with MVFR, and some IFR, ceilings
developing and affecting all but KMAF through the evening.  Drier
low level air could push into the area late tonight and aid in
breaking the lower ceilings up.  Expect VFR conditions by late
Monday morning.

&&

.PREV DISCUSSION... /issued 211 PM CDT SUN OCT 4 2015/

Water vapor imagery showed that a well defined shrtwv trof was
absorbed into subtropical moisture connection (about +2 standard
deviations) this morning with a secondary shrtwv trof impinging on
wrn periphery of moisture axis. Mostly SHRA have developed, even
across the PB, and IR satellite indicates cooling clouds. Model
QPF shows that the best chance for heavier rain will be late
tonight across the Trans Pecos. With the heavy rain (1.3") that
occurred across SE NM/GDP Mtns last evening flash flooding is a
possible into tonight. Even "some" of the remnant moisture from
Marty will also have a good chance to lift up thru the Lower Trans
Pecos Mon AM. As these features move e-ne we expect that
dissipating SHRA and a few TSRA will move into the central
PB/Lower Trans Pecos btwn 12Z-18Z Monday. Precip will mostly end
late Monday even across the Trans Pecos. Isold-sct PoPs will be
warranted Tue PM across the Trans Pecos just ahead of next jet
maxima, especially if there's some insolation in the mtns. Height
falls will continue as 70kt 3h jet max moves in later Wed and we
expect that convection will develop and expand into Wed night/Thur
AM as the location of upper low is forecast become favorable for
rain, even the possibility of extended duration rains. By 00Z Thur
the upper low will be INVOF SE AZ/SW NM and 12Z Thur near El Paso
City. Upper low will be re-enforced with renewed jet energy on its
backside favoring an even farther s position 00Z Fri and thus the
favored set-up for rains. With the low far enough s on Fri the
deformation zone may be set-up even better/closer to the PB/SE NM
favoring this idea of extended duration rains. The best chance for
heavy rain would be Wed night/Thur 21Z for PB and Lower Trans
Pecos. Flash flood watches will probably be needed then. WPC QPF 7
day totals across PB and Lower Trans Pecos for 12Z Wed-12Z Friday
are 1.25" to 1.75", but local higher amounts are expected. SHRA
could even linger Sat. High temperatures will remain below normal
thru the forecast while low temps are expected to be just above
normal as presence of moisture modulates diurnal ranges.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through late tonight FOR THE FOLLOWING ZONES...
      Central Lea County...Eddy County Plains...Guadalupe
     Mountains NP/Lincoln NF/LNZ...Guadalupe Mountains of Eddy
     County...Northern Lea County...Southeast Plains/BLM
     Roswell/LNZ...Southern Lea County.

TX...Flash Flood Watch through Monday morning FOR THE FOLLOWING
     ZONES... Davis/Apache Mountains Area...Guadalupe
     Mountains...Loving...Marfa Plateau...Reeves County and
     Upper Trans Pecos...Van Horn and Highway 54 Corridor.

&&

99
Hazardous weather outlook, Oct 4, 1:50 PM MDT, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 PM CDT SUN OCT 4 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-052000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
250 PM CDT SUN OCT 4 2015 /150 PM MDT SUN OCT 4 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR ALL OF
SOUTHEASTERN NEW MEXICO AND THE UPPER TRANS PECOS...CULBERSON
COUNTY...THE DAVIS MOUNTAINS...AND THE MARFA PLATEAU OF WEST
TEXAS.

RAIN AND THUNDERSTORMS ARE LIKELY TONIGHT ACROSS THE GUADALUPE
AND DAVIS MOUNTAINS, SOUTHEASTERN NEW MEXICO, UPPER TRANS PECOS,
AND MARFA PLATEAU. HEAVY RAINFALL AND FLASH FLOODING WILL BE THE
PRIMARY THREAT IN THESE AREAS. THESE AREAS RECEIVED BETWEEN ONE
AND TWO INCHES OF RAIN SATURDAY...SO FURTHER RAINFALL WILL POSE A
THREAT OF FLASH FLOODING.

MORE ISOLATED STORMS ARE EXPECTED OVER MUCH OF THE PERMIAN BASIN
AND THE LOWER TRANS PECOS OF WEST TEXAS. RAINFALL AMOUNTS HERE
WILL BE GENERALLY UNDER A TENTH OF AN INCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RAIN CHANCES WILL DECREASE MONDAY AND TUESDAY...BUT WILL RAMP UP
CONSIDERABLY WEDNESDAY AND THURSDAY OVER WEST TEXAS AND
SOUTHEASTERN NEW MEXICO. FORECASTED RAINFALL AMOUNTS LOOK TO RANGE
FROM A HALF INCH TO AN INCH OVER SOUTHEASTERN NEW MEXICO TO
POTENTIALLY 2.5 INCHES OVER THE LOWER TRANS PECOS AND EASTERN
PERMIAN BASIN OF WEST TEXAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 9:39 PM MDTAreal Flood AdvisoryMAFEddy3 hr

Nearby

Flash Flood Warnings in New Mexico, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.